[I posted information on this on another topic and moving here to a more relevant topic with the previous posts copied and pasted shown in italics ]
[I am 7.5 weeks post op from right side external surgery.]
I started to feel more like myself last week and now, I have sharp, shooting pains in the top of my head right side that started two days ago - like a nail being hammered into my skull. Within a few moments of the hammering most of the pain goes away unit the next one happens, sometimes many times an hour to several hours in between. I checked in with my doctor - she checked the back of my eyes for stroke symptoms and all looks good. She said its not a migraine and that its most likely neurological. I am starting on gabapentin 600 mg 2xday.
I am more swollen now than in days past so - as I mentioned before, the swelling ebbs and flows - so maybe the swelling is creating more pressure on surrounding nerves. I hope the gabapentin helps.
edited info one hour later.
Has any one who has taken gabapentin experience side effect? Do they wear off eventually? My side effects: my body and brain feel buzzy and I have brain fog. All this after my first dose. The hammer pain is reduced, so that is something positive.
First: my background is in pharmaceuticals amongst other things, but I am not a pharmacist.
I have had the Gabapentin side effects - 600 mg is quite a large dosage to jump into. Spacey, brain fog, sleepy, feeling all around weird would definitely be expected.
I was prescribed 300 mg x 3/day a few months ago (I have not had surgery yet), and I had the side effects you describe. I spoke to a nurse at my pain clinic who told me the side effects go away fairly quickly. That was not my experience… so…
My doctor changed my dosage to 100 mg/200 mg/300mg and I titrated up to 300 x 3. Many people go up to 600 mg/ x3 a day (T.I.D.)She did say it takes several days to start working. I have not had ES surgery yet. At this time it isn’t really helping me, but don’t let me discourage you.
I was given Gabapentin after a thumb surgery about 5 years ago and it worked really well, quite amazing. It was also prescribed as needed at 100 mg for tension headaches, no side effects.
The University of Washington pain clinic actually strongly recommends their patients who will be undergoing surgery start Gabapentin before surgery, as well as after. For anyone who has not yet had surgery this might be something to ask about.
Gabapentin falls under a class called, unsurprisingly, Gabapentinoids . There is another Gabapentinoid called Pregabalin , the brand name is Lyrica. I am switching to Pregabalin now. Before I have surgery, my doctor will increase the dose. According to my pharmacist, Pregabalin can be very effective for people who do not show improvement with Gabapentin.
In the US, or at least some states, Pregabalin is level 4 (Meaning a very low level) controlled substance, It is not addictive, but people have found ways to abuse it.Why anyone would abuse it is beyond me. Gabapentin, unfortunately, will likely soon join Pregabalin. All this means is that the prescription will have to be written by the doctor on paper or through a special e-script system.
As an aside: A few other classes of nerve medications are SSRIs/SNRIs (traditionally used as antidepressants - think Prozac or Cymbalta), some traditional Anticonvulsants (ex: Carbamazepine), tricyclic antidepressants (ex: Amitriptyline). Some can be used in conjunction with one another.
I totally agree w/ what Gwendolyn said and I had the same thoughts regarding your initial dose of Gabapentin before reading her post. Your doctor started you at a pretty high level. I’d ask about starting w/ 100 mg & working up to 300 mg. You may find 100 mg doesn’t work as well or at all but as you increase the dose, you should get the same results you’ve already noticed.
I also agree w/ Jules that your symptoms could be coming from a nerve being compressed/irritated by your swelling or that it’s just a part of your nerve healing process. I bet you’ll see that sharp pain subside as your swelling goes away more permanently & as more time passes.